January  2016, 1: 2 doi: 10.1186/s41546-016-0002-3

Mean-field stochastic linear quadratic optimal control problems: closed-loop solvability

1 Department of Applied Mathematics, The Hong Kong Polytechnic University, Hong Kong, China;

2 Department of Mathematics, University of Central Florida, Orlando, FL 32816, USA

Received  February 24, 2016 Revised  June 10, 2016

Fund Project: supported by Hong Kong RGC under grants 519913, 15209614 and 15224215. Jingrui Sun was partially supported by the National Natural Science Foundation of China (11401556) and the Fundamental Research Funds for the Central Universities (WK 2040000012). Jiongmin Yong was partially supported by NSF DMS-1406776.

An optimal control problem is studied for a linear mean-field stochastic differential equation with a quadratic cost functional. The coefficients and the weighting matrices in the cost functional are all assumed to be deterministic. Closedloop strategies are introduced, which require to be independent of initial states; and such a nature makes it very useful and convenient in applications. In this paper, the existence of an optimal closed-loop strategy for the system (also called the closedloop solvability of the problem) is characterized by the existence of a regular solution to the coupled two (generalized) Riccati equations, together with some constraints on the adapted solution to a linear backward stochastic differential equation and a linear terminal value problem of an ordinary differential equation.
Citation: Xun Li, Jingrui Sun, Jiongmin Yong. Mean-field stochastic linear quadratic optimal control problems: closed-loop solvability. Probability, Uncertainty and Quantitative Risk, doi: 10.1186/s41546-016-0002-3
References:
[1]

Ait Rami, M, Moore, JB, Zhou, XY:Indefinite stochastic linear quadratic control and generalized differential Riccati equation. SIAM J. Control Optim 40, 1296-1311 (2001),

[2]

Andersson, D, Djehiche, B:A maximum principle for SDEs of mean-field type. Appl. Math. Optim 63, 341-356 (2011),

[3]

Athans, M:The matrix minimum principle. Inform. Control 11, 592-606 (1968),

[4]

Buckdahn, R, Djehiche, B, Li, J:A general stochastic maximum principle for SDEs of mean-field type.Appl. Math. Optim 64, 197-216 (2011),

[5]

Buckdahn, R, Djehiche, B, Li, J, Peng, S:Mean-field backward stochastic differential equations:a limit approach. Ann. Probab 37, 1524-1565 (2009),

[6]

Buckdahn, R, Li, J, Peng, S:Mean-field backward stochastic differential equations and related partial differential equations. Stoch. Proc. Appl 119, 3133-3154 (2009),

[7]

Chen, S, Li, X, Zhou, XY:Stochastic linear quadratic regulators with indefinite control weight costs.SIAM J. Control Optim 36, 1685-1702 (1998),

[8]

Chen, S, Yong, J:Stochastic linear quadratic optimal control problems with random coefficients. Chin.Ann. Math 21B, 323-338 (2000),

[9]

Cui, XY, Li, X, Li, D:Unified framework of mean-field formulations for optimal multi-period meanvariance portfolio selection. IEEE Trans. Auto. Control 59, 1833-1844 (2014),

[10]

Elliott, R, Li, X, Ni, YH:Discrete time mean-field stochastic linear-quadratic optimal control problems.Automatica 49, 3222-3233 (2013),

[11]

Huang, J, Li, X, Wang, TX:Mean-field linear-quadratic-Gaussian (LQG) games for stochastic integral systems. IEEE Trans. Auto. Control (2015). doi:10.1109/TAC.2015.2506620,

[12]

Huang, J, Li, X, Yong, J:A linear-quadratic optimal control problem for mean-field stochastic differential equations in infinite horizon. Math. Control Related Fields 5, 97-139 (2015),

[13]

Kac, M:Foundations of kinetic theory. Proc. Third Berkeley Symp. Math. Stat. Probab 3, 171-197 (1956),

[14]

McKean, HP:A class of Markov processes associated with nonlinear parabolic equations. Proc. Natl.Acad. Sci. USA 56, 1907-1911 (1966),

[15]

Meyer-Brandis, T, Øksendal, B, Zhou, XY:A mean-field stochastic maximum principle via Malliavin calculus. Stochastics 84(5-6), 643-666 (2012). doi:10.1080/17442508.2011.651619,

[16]

Penrose, R:A generalized inverse of matrices. Proc. Cambridge Philos Soc 52, 17-19 (1955),

[17]

Sun, J:Mean-field stochastic linear quadratic optimal control problems:open-loop solvabilities. ESAIM:COCV, 016023 (2016). doi:10.1051/cocv/2,

[18]

Sun, J, Yong, J:Linear quadratic stochastic differential games:open-loop and closed-loop saddle points.SIAM J. Control Optim 52, 4082-4121 (2014),

[19]

Sun, J, Yong, J, Zhang, S:Linear quadratic stochastic two-person zero-sum differential games in an infinite horizon. ESAIM COCV 22, 743-769 (2016). doi:10.1051/cocv/2015024,

[20]

Tang, S:General linear quadratic optimal stochastic control problems with random coefficients:linear stochastic Hamilton systems and backward stochastic Riccati equations. SIAM J. Control Optim 42, 53-75 (2003),

[21]

Wonham, WM:On a matrix Riccati equation of stochastic control. SIAM J. Control Optim 6, 681-697(1968),

[22]

Yong, J:Linear-quadratic optimal control problems for mean-field stochastic differential equations. SIAM J. Control Optim 51, 2809-2838 (2013),

[23]

Yong, J, Zhou, XY:Stochastic controls:Hamiltonian systems and HJB equations. Springer-Verlag, New York (1999),

show all references

References:
[1]

Ait Rami, M, Moore, JB, Zhou, XY:Indefinite stochastic linear quadratic control and generalized differential Riccati equation. SIAM J. Control Optim 40, 1296-1311 (2001),

[2]

Andersson, D, Djehiche, B:A maximum principle for SDEs of mean-field type. Appl. Math. Optim 63, 341-356 (2011),

[3]

Athans, M:The matrix minimum principle. Inform. Control 11, 592-606 (1968),

[4]

Buckdahn, R, Djehiche, B, Li, J:A general stochastic maximum principle for SDEs of mean-field type.Appl. Math. Optim 64, 197-216 (2011),

[5]

Buckdahn, R, Djehiche, B, Li, J, Peng, S:Mean-field backward stochastic differential equations:a limit approach. Ann. Probab 37, 1524-1565 (2009),

[6]

Buckdahn, R, Li, J, Peng, S:Mean-field backward stochastic differential equations and related partial differential equations. Stoch. Proc. Appl 119, 3133-3154 (2009),

[7]

Chen, S, Li, X, Zhou, XY:Stochastic linear quadratic regulators with indefinite control weight costs.SIAM J. Control Optim 36, 1685-1702 (1998),

[8]

Chen, S, Yong, J:Stochastic linear quadratic optimal control problems with random coefficients. Chin.Ann. Math 21B, 323-338 (2000),

[9]

Cui, XY, Li, X, Li, D:Unified framework of mean-field formulations for optimal multi-period meanvariance portfolio selection. IEEE Trans. Auto. Control 59, 1833-1844 (2014),

[10]

Elliott, R, Li, X, Ni, YH:Discrete time mean-field stochastic linear-quadratic optimal control problems.Automatica 49, 3222-3233 (2013),

[11]

Huang, J, Li, X, Wang, TX:Mean-field linear-quadratic-Gaussian (LQG) games for stochastic integral systems. IEEE Trans. Auto. Control (2015). doi:10.1109/TAC.2015.2506620,

[12]

Huang, J, Li, X, Yong, J:A linear-quadratic optimal control problem for mean-field stochastic differential equations in infinite horizon. Math. Control Related Fields 5, 97-139 (2015),

[13]

Kac, M:Foundations of kinetic theory. Proc. Third Berkeley Symp. Math. Stat. Probab 3, 171-197 (1956),

[14]

McKean, HP:A class of Markov processes associated with nonlinear parabolic equations. Proc. Natl.Acad. Sci. USA 56, 1907-1911 (1966),

[15]

Meyer-Brandis, T, Øksendal, B, Zhou, XY:A mean-field stochastic maximum principle via Malliavin calculus. Stochastics 84(5-6), 643-666 (2012). doi:10.1080/17442508.2011.651619,

[16]

Penrose, R:A generalized inverse of matrices. Proc. Cambridge Philos Soc 52, 17-19 (1955),

[17]

Sun, J:Mean-field stochastic linear quadratic optimal control problems:open-loop solvabilities. ESAIM:COCV, 016023 (2016). doi:10.1051/cocv/2,

[18]

Sun, J, Yong, J:Linear quadratic stochastic differential games:open-loop and closed-loop saddle points.SIAM J. Control Optim 52, 4082-4121 (2014),

[19]

Sun, J, Yong, J, Zhang, S:Linear quadratic stochastic two-person zero-sum differential games in an infinite horizon. ESAIM COCV 22, 743-769 (2016). doi:10.1051/cocv/2015024,

[20]

Tang, S:General linear quadratic optimal stochastic control problems with random coefficients:linear stochastic Hamilton systems and backward stochastic Riccati equations. SIAM J. Control Optim 42, 53-75 (2003),

[21]

Wonham, WM:On a matrix Riccati equation of stochastic control. SIAM J. Control Optim 6, 681-697(1968),

[22]

Yong, J:Linear-quadratic optimal control problems for mean-field stochastic differential equations. SIAM J. Control Optim 51, 2809-2838 (2013),

[23]

Yong, J, Zhou, XY:Stochastic controls:Hamiltonian systems and HJB equations. Springer-Verlag, New York (1999),

[1]

Jingrui Sun, Hanxiao Wang. Mean-field stochastic linear-quadratic optimal control problems: Weak closed-loop solvability. Mathematical Control & Related Fields, 2020  doi: 10.3934/mcrf.2020026

[2]

Hanxiao Wang, Jingrui Sun, Jiongmin Yong. Weak closed-loop solvability of stochastic linear-quadratic optimal control problems. Discrete & Continuous Dynamical Systems - A, doi: 10.3934/dcds.2019117

[3]

Jianhui Huang, Xun Li, Jiongmin Yong. A linear-quadratic optimal control problem for mean-field stochastic differential equations in infinite horizon. Mathematical Control & Related Fields, doi: 10.3934/mcrf.2015.5.97

[4]

Nguyen Thi Hoai. Asymptotic approximation to a solution of a singularly perturbed linear-quadratic optimal control problem with second-order linear ordinary differential equation of state variable. Numerical Algebra, Control & Optimization, 2020  doi: 10.3934/naco.2020040

[5]

Kai Du, Jianhui Huang, Zhen Wu. Linear quadratic mean-field-game of backward stochastic differential systems. Mathematical Control & Related Fields, doi: 10.3934/mcrf.2018028

[6]

Tianxiao Wang. Characterizations of equilibrium controls in time inconsistent mean-field stochastic linear quadratic problems. I. Mathematical Control & Related Fields, doi: 10.3934/mcrf.2019018

[7]

Alain Bensoussan, Shaokuan Chen, Suresh P. Sethi. Linear quadratic differential games with mixed leadership: The open-loop solution. Numerical Algebra, Control & Optimization, doi: 10.3934/naco.2013.3.95

[8]

Michael Herty, Lorenzo Pareschi, Sonja Steffensen. Mean--field control and Riccati equations. Networks & Heterogeneous Media, doi: 10.3934/nhm.2015.10.699

[9]

Diana Keller. Optimal control of a linear stochastic Schrödinger equation. Conference Publications, doi: 10.3934/proc.2013.2013.437

[10]

Jianhui Huang, Shujun Wang, Zhen Wu. Backward-forward linear-quadratic mean-field games with major and minor agents. Probability, Uncertainty and Quantitative Risk, doi: 10.1186/s41546-016-0009-9

[11]

Haiyan Zhang. A necessary condition for mean-field type stochastic differential equations with correlated state and observation noises. Journal of Industrial & Management Optimization, doi: 10.3934/jimo.2016.12.1287

[12]

Juan Li, Wenqiang Li. Controlled reflected mean-field backward stochastic differential equations coupled with value function and related PDEs. Mathematical Control & Related Fields, doi: 10.3934/mcrf.2015.5.501

[13]

Hancheng Guo, Jie Xiong. A second-order stochastic maximum principle for generalized mean-field singular control problem. Mathematical Control & Related Fields, doi: 10.3934/mcrf.2018018

[14]

Pasquale Palumbo, Pierdomenico Pepe, Simona Panunzi, Andrea De Gaetano. Robust closed-loop control of plasma glycemia: A discrete-delay model approach. Discrete & Continuous Dynamical Systems - B, doi: 10.3934/dcdsb.2009.12.455

[15]

Filippo Cacace, Valerio Cusimano, Alfredo Germani, Pasquale Palumbo, Federico Papa. Closed-loop control of tumor growth by means of anti-angiogenic administration. Mathematical Biosciences & Engineering, doi: 10.3934/mbe.2018037

[16]

Xiaochen Sun, Fei Hu, Yancong Zhou, Cheng-Chew Lim. Optimal acquisition, inventory and production decisions for a closed-loop manufacturing system with legislation constraint. Journal of Industrial & Management Optimization, doi: 10.3934/jimo.2015.11.1355

[17]

Salah Eddine Choutri, Boualem Djehiche, Hamidou Tembine. Optimal control and zero-sum games for Markov chains of mean-field type. Mathematical Control & Related Fields, doi: 10.3934/mcrf.2019026

[18]

Adel Chala, Dahbia Hafayed. On stochastic maximum principle for risk-sensitive of fully coupled forward-backward stochastic control of mean-field type with application. Evolution Equations & Control Theory, doi: 10.3934/eect.2020035

[19]

Rong Yang, Li Chen. Mean-field limit for a collision-avoiding flocking system and the time-asymptotic flocking dynamics for the kinetic equation. Kinetic & Related Models, doi: 10.3934/krm.2014.7.381

[20]

Yufeng Shi, Tianxiao Wang, Jiongmin Yong. Mean-field backward stochastic Volterra integral equations. Discrete & Continuous Dynamical Systems - B, doi: 10.3934/dcdsb.2013.18.1929

 Impact Factor: 

Metrics

  • PDF downloads (6)
  • HTML views (0)
  • Cited by (0)

Other articles
by authors

[Back to Top]